Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Dec 10, 2017, 2:18 PM MST for 9 counties in Colorado. It took effect at Dec 11, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2017, 2:18 PM MST (21:18 UTC)
- In effect from
- Dec 11, 2017, 11:00 AM MST
- Expired
- Dec 11, 2017, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4294 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881 WWUS85 KBOU 102118 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 218 PM MST Sun Dec 10 2017 COZ238-242-244-246>251-111200- /O.NEW.KBOU.FW.W.0031.171211T1800Z-171212T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 218 PM MST Sun Dec 10 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER AREA AND EASTERN PLAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 5 PM MST Monday. * Affected Area...Fire Weather Zones 238...242...244...246... 247...248...249...250 and 251. * Timing...Winds will increase Monday morning and become gusty by mid morning. Humidities will lower through the afternoon. Conditions are expected to improve quickly by sunset Monday. * Winds...North 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Gusty winds and low humidity will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
264 WWUS85 KBOU 111136 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 436 AM MST Mon Dec 11 2017 ...Red Flag Warning from 11 AM MST to 5 PM MST Today for Portions of Northeast and East Central Colorado... .Northerly winds will increase across the northeast plains of Colorado later this morning behind a fast moving dry cold front. Winds could gust to 45 mph this afternoon particularly up along the Wyoming and Nebraska borders and across Washington County where the pressure gradient and winds aloft will be strongest. Minimum RH values will be slightly higher today with the cooler temperatures. However, the strong and gusty winds will be sufficient to produce critical rangeland fire behavior for portions of northeast Colorado roughly east of a Cheyenne-to- Limon line. Conditions should quickly improve with sunset. COZ238-242-244-246>251-111945- /O.CON.KBOU.FW.W.0031.171211T1800Z-171212T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 436 AM MST Mon Dec 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER AREA AND EASTERN PLAINS... * Affected Area...Fire Weather Zones 238...242...244...246... 247...248...249...250 and 251. * Timing...Winds will increase later this morning with passage of a dry cold front, and become strong and gusty this afternoon. Humidities will be slightly higher today, but still low enough to support critical fire behavior. Conditions will quickly improve by sunset. * Winds...North 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...Gusty winds and low humidity will be favorable for rapid fire spread especially in open rangeland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Baker
814 WWUS85 KBOU 111903 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1203 PM MST Mon Dec 11 2017 ...Red Flag Warning from 11 AM MST to 5 PM MST Today for Portions of Northeast and East Central Colorado... .Northerly winds will increase across the northeast plains of Colorado today behind a fast moving dry cold front. Winds could gust to 45 mph this afternoon particularly up along the Wyoming and Nebraska borders and across Washington County where the pressure gradient and winds aloft will be strongest. Minimum RH values will be slightly higher today with the cooler temperatures. However, the strong and gusty winds will be sufficient to produce critical rangeland fire behavior for portions of northeast Colorado roughly east of a Cheyenne-to- Limon line. Conditions should quickly improve with sunset. COZ238-242-244-246>251-120000- /O.CON.KBOU.FW.W.0031.000000T0000Z-171212T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1203 PM MST Mon Dec 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER AREA AND EASTERN PLAINS... * Affected Area...Fire Weather Zones 238...242...244...246... 247...248...249...250 and 251. * Timing...Winds will continue to gust up to 40 mph with some areas seeing winds as high as 45 mph at times. Humidities will be slightly higher today, but still low enough to support critical fire behavior. Conditions will quickly improve by sunset. * Winds...North 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...Gusty winds and low humidity will be favorable for rapid fire spread especially in open rangeland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
115 WWUS85 KBOU 112357 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 457 PM MST Mon Dec 11 2017 COZ238-242-244-246>251-120100- /O.EXP.KBOU.FW.W.0031.000000T0000Z-171212T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Morgan County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 457 PM MST Mon Dec 11 2017 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER AREA AND EASTERN PLAINS... Cooling temperatures and decreasing winds will allow for conditions to gradually improve by early this evening. Therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 10, 9:51 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 10, 9:51 AM MST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 951 AM MST Sun Dec 10 2017 .UPDATE... Issued at 951 AM MST Sun Dec 10 2017 Clear skies prevail, with only a few cirrus clouds attempting to drift in from the north. Airmass is extremely dry with current dewpoints near or below zero in light drainage/mixed areas from the foothills into Denver and the Palmer Divide. Forecast of another sunny and warm day is right on track. && .SHORT TERM...(Today and tonight) Issued at 320 AM MST Sun Dec 10 2017 An abnormally warm and dry antecedent air mass is forecast to remain over the forecast domain through tonight. A subtle eastward displacement in the strong blocking ridge pattern over the western CONUS will lead to a reduction in the northwesterly flow aloft and thus result in lighter sfc winds today. However, models indicate an increase in northwesterly wind speeds across the northeast corner of the CWA late this afternoon through this evening in response to falling pressure in advance of a weak pressure surge and slightly cooler, moist air racing south through ern Wyoming. This hardly noticeable feature on satellite and sfc pres/wind analyzes at the moment is forecast to brush nern Colorado between midnight and 6 AM MST tonight. With its passage, may see some mid-level clouds, an uptick in winds and a sudden dip in temperature mainly across the nern corner of the CWA. Otherwise, the forecast area is in for another day of nearly cloudless skies, unseasonably warm temperatures and low relative humidity. For that reason, the fire danger will remain elevated, but not the level observed yesterday with the stronger winds. High temps on the plains today as much as 21 deg F above average, and anywhere from 8 to 15 deg F above average in the high country. The high mtn valleys will again be the slowest to warm beneath a shallow layer of very cold, nearly saturated air. However, should see this sfc based inversion layer mix out quickly by late by this morning with heating and drying from above. .LONG TERM...(Monday through Saturday) Issued at 320 AM MST Sun Dec 10 2017 Strong ridge of high pressure will remain parked over the Western U.S. for much of the upcoming week. This will result in a moderate northwest flow over Colorado. With this flow, the airmass will remain dry and warm with readings way above normal (10-20 degrees) for this time of year. There will be some slight cooling on Monday as a weak ripple in the flow brushes northeast Colorado and surface high pressure builds into Colorado from the north. Still some elevated fire weather concerns on Monday afternoon with breezy conditions on the northeast plains but humidities not quite dry enough for any fire hilites. Warmer again on Tuesday but then more cooling again late Wednesday and Thursday as another weak system drops into the central plains. Again, airmass still very dry so no chances of perception. More uncertainty in the forecast trend for this weekend as long range models show a weak wave moving through the flow on Saturday. GFS is the outlier here as it now drops more energy as a closed low off Southern California on Saturday but still a lot of variation in the ensemble data. At this point, a chance of snow in the mountains for late Friday night and Saturday but will keep forecast dry over lower elevations. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 951 AM MST Sun Dec 10 2017 VFR conditions will persist through Monday, with only a few clouds above 20 thousand feet AGL. Southwest winds around 10 knots expected to become light/variable and trend northeasterly 20Z- 00Z, and then back to south/southwest 7-14 knots after 01Z. On Monday, winds may retrain a south/southeasterly component through the day with anticyclone development possible. && .FIRE WEATHER... Issued at 951 AM MST Sun Dec 10 2017 Fire danger will be elevated today due to the very low humidities, but critical conditions are not expected as winds are lighter than yesterday. Far northeast corner may approach criteria for a couple hours where winds are slightly stronger, but duration of 3+ hours won't be there for highlights. Fire danger increases across the northeast plains on Monday with stronger winds. We'll look over the latest model solutions and moisture profiles and address that with possible fire weather highlights this afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 10, 10:49 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MST Sun Dec 10 2017 COZ030>051-111800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MST Sun Dec 10 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Unseasonably warm and dry weather will remain in place. Fire danger will be elevated over the northern border area and northeast corner of the state through this afternoon, but winds will be lighter than the past couple of days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry and unseasonably warm conditions will continue through the end of this week as a strong high pressure ridge remains over the western United States. Temperatures will average 10 to 20 degrees above normal across the plains. There will be gusty winds on the plains at times during the afternoons which will keep the rangeland fire danger in the moderate to high category. Weak frontal systems will bring some cooling to the plains on Monday and again Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.